Thursday, September 27, 2007

I'm Back...

First shift back and let me tell you, I was ready. Don't get me wrong, I love my Wife and Family. But I am not the type that can sit around the house for very long. I got my "Honey-Do List" done and several other things that I have been meaning to do around the house and yard and then...nothing. My son is of course a new-born and does nothing but eat, sleep and poop continuously. My wife won't let me hold him all the time and God didn't give me the equipment to feed him right now. So I was tired of watching the same movies on HBO and sitting around on my widening ass. Like I said, I was glad to go back to work just to have something to do.


Some things changed while I was gone. I am no longer working with New Partner. Now I have Another New Partner. The last one got moved to another station that was closer to where she lives and now I am working with someone else. He's been a Medic for a while, but hasn't been with our company very long. While I think I will miss New Partner, me and Another New Partner (ANP) seem to get along well, so I think it will be OK.

Our first day together was a fairly busy one. We ran about 8 calls. I know that's not a lot for some of you out there but our calls take around 2 hours from dispatch till we get back to the station. So that's approximately 16 out of 24 hours on the road. A normal day is about 3-5 calls, give or take.


Most were routine BS calls, a fall, nausea/vomiting, anxiety attack, minor dyspnea and the like. The one that wasn't made ANP and me scratch our heads...


The call came out as a seizure. We get to the house and there is a young man laying on the floor having what looked like at first glance a seizure. But he wasn't jerking around and he hadn't pissed himself. No one was there but a female friend of his that was freaking the hell out. He was going in and out of these spasms and wasn't responding to anything. His whole body would just lock up and then he started frothing at the mouth.


ANP went to the truck to get things ready and with the help of a first responder I got him on the stretcher and to the truck. ANP had everything ready and had the Valium out and was getting ready to draw it up because the patient hadn't stopped the spasms.


We didn't give the Valium, luckily. There was a first responder who had been talking to the patients mother on the phone trying to get some kind of history and he came back to the rig and told us what he found out.


The patient had a cardiac history that included tachycardia and had 2 ablasions done over the past 4 or 5 years. Well, we had already put the patient on the monitor, done a 12-lead, started an IV and gotten a blood sugar reading and gotten base line vitals. His rate would jump to about 140 while he was having the spasms and then return to around 80. Other than that and the fact that he was still spasming and unconscious, everything else checked out fine. The first responder is also a Medic and works with us part-time. He then tells us that his wife has the exact same problem with the exact same symptoms. He said that the spasms were caused by extreme pain but there was really nothing that we could do for him. The guy did look like he was in a hell of a lot of pain. So we got moving to the hospital.

About that time he woke up. He went from zero to oh shit in about 1/2 a second. He wasn't postictal at all. He was just scared shitless and didn't know where he was or who we were. Once we had him calmed down he was OK. He didn't want to go to the hospital but we talked him into it. All the way there we was conscious but he still had these spasms. With them he was having extreme chest pain. I called in to Med-Control and told them what I had. I don't think they had a clue either because I didn't get any orders or even suggestions on what to do. So we just got him to the ED and that was that. I still don't know what was really going on with him. I've asked several other experienced Medics and they didn't have an idea either.

So that was my first shift back... Busy but interesting...

BRM

7 comments:

Ambulance Driver said...
This comment has been removed by the author.
Ambulance Driver said...

Was he taking any phenothiazine antipsychotics, by any chance?

Sounds a lot like a dystonic reaction.

Blue Ridge Medic said...

Nope, I believe the only med he was on was Toprol. But he wasn't taking it for hypertension, his mother said that he was prescribed it for the beta blocker effects. I thought about a dystonic reaction, but his girlfriend, mother and then himself all completly denied that he had taken any other drugs, prescribed or otherwise. He could have been lying I guess, but I believed him.

BRM

Medic 61 said...

That's so crazy...if you find out what happened, you'll have to let us know!
Also, welcome back!

Loving Annie said...

Welcome back, Blue Ridge !

Detail Medic said...

First of all, welcome back!

Thanks fo posting this. Might help me one day if I run into the same thing. I would have thought organophosphates, but if frothing at the mouth was the ONLY thing spewing fluids then....nope. Let us know if you get any more info.

fiznat said...

Sounds like a little Benzo would have done him good regardless! Interesting call.